The neurologist who diagnosed her recommended seraquil. That same week, in the paper was a report on the dangers of the drug and four other anti-psychotics. This is a 78 year-old woman who has never taken an aspirin. I find it dangerous to embark on medication treatment in a household where she is relying so heavily upon her "dear hubby" who has short-term memory trouble to administer a medication that can have fatal consequences if taken improperly.
I am not a doctor, but would like to reply on the issue of Seroquel and hallucinations. (I am also going to post this information on the Medications forum.)
The first line of treatment in LBD is normally the use of a cholinesterase inhibitor, which is approved by the FDA for Alzheimer's - Aricept, Exelon or Reminyl. They have been shown to help help cognition and reduce psychiatric features of LBD in some people, so that's always the safest first step.
Regarding antipsychotic medications... The biggest risk is associated with traditional
antipsychotics, like Haldol. Those are absolutely contraindicated in LBD. The atypical
antipsychotics, like Seroquel, are definitely less problematic, though not entirely without risk. That is why the doctors should follow the theory of 'Start low, go slow' any time they prescribe atypical antipsychotics.
The issue of antipsychotics is very sticky in LBD. It's balancing the need to improve the quality of life for both patients and caregivers with the risks of any side effects from them. This is a decision that must be made jointly by the treating physician and the caregiver/family so that everyone can feel comfortable that they have made the best decision in their individual circumstances.
Sometimes the choice seems clear, like if the hallucinations are causing the patient to behave in a life-threatening manner to themself or a caregiver. In that situation, the risk of side effects seems more tolerable.
Othertimes it may be less clear when trying to select the lesser of two evils. For example, the patient is agitated or anxious because of the hallucinations, and the caregiver is getting little sleep. Nobody is doing well, and the stress/worry magnifies the burden on the caregiver.
Sometimes, hallucinations are frequent but more benign, and there doesn't seem to be a reason to risk potential side effects.
Keeping a detailed journal about the patient's response to any medication changes will help both you and your doctor make future decisions about what medications to use.
As far as your father's memory problem goes and dispensing medication, one tool that was very helpful for my father was an automatic medication dispenser. I could set up a week's worth of medications for him, and the alarm would ring and his next dose would be released. He had no access to the rest of the medications. It was a great solution for us!
Hope that helps,